Hail, Scott
- When
- July 23, 3:20 PM CST to 3:25 PM CST
- Where
- Scott County, 1 mi NE of Manchester
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.540, -90.317
Scattered strong to severe thunderstorms developed in advance of a slow-moving cold front during the afternoon and evening of July 23rd. Most of the storms were concentrated near the I-72 corridor from Scott County northeastward to Vermilion County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Scattered strong to severe thunderstorms developed in advance of a slow-moving cold front during the afternoon and evening of July 23rd. Most of the storms were concentrated near the I-72 corridor from Scott County northeastward to Vermilion County. Hail as large as quarters and wind gusts of around 60mph were reported with some of the cells.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 23, 2:41 PM CST, 39 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 341 PM CDT Sun Jul 23 2017 .SHORT TERM...(This evening through Monday) ISSUED AT 340 PM CDT Sun Jul 23 2017 A couple features will continue to produce chances for showers and thunderstorms through evening as SBCAPE to around 3000 J/kg has developed with afternoon heating across central IL. First is the upper trough axis located approximately along I-57 and pushing eastward. A few showers and isolated thunderstorms could form east of this for the next few hours before subsidence behind the axis limits any development. Second is a surface trough axis from Michigan through Kansas city and starting to produce some the Milwaukee area back through NW Illinois west of the Illinois River. This feature will move southeastward this afternoon and bring the best chance for isolated to scattered thunderstorms across central IL into the evening until nocturnal cooling diminishes instability and the feature moves southeast of the area. Winds will diminish and turn northerly overnight behind the trough axis with drier air moving in, allowing temperatures to fall into the 60s for lows. Expect highs to reach anywhere from 81 along I-74 to 87 in Lawrenceville Monday. && .LONG TERM...(Monday night through Sunday) ISSUED AT 340 PM CDT Sun Jul 23 2017 High pressure will bring dry weather and still relatively low humidity Tuesday then Gulf moisture will return by Wednesday behind the outgoing high. A slight chance for thunderstorms returns as early as Wednesday afternoon as GFS produces precipitation in a weak disturbance, however most models focus precip chances with a cold front on track for Wednesday night into Thursday. Highs on Tuesday expected in the mid 80s followed by around 90 on Wednesday. The heat will be brief as the cold front drops highs back to the low to mid 80s for the remainder of the week and weekend. High pressure should keep conditions dry again from late Thursday night into next weekend. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1249 PM CDT Sun Jul 23 2017 Lift associated with a trough crossing central IL this afternoon will allow scattered cumulus cloud development at 3000-4000 feet as well as isolated thunderstorm development from afternoon into early evening. With the trough axis east of the area by mid evening, all thunderstorms should end by 01-03Z. Overnight, humid conditions and recent rainfall will allow some fog to develop, however enough wind should continue overnight to keep visibility reduction minimal. Have included tempo MVFR visibility 9Z-13Z for fog potential. Winds NW 8-12 kts this afternoon decreasing to 4-8 kts and shifting to northerly overnight. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...37 LONG TERM...37 AVIATION...37
Hazardous Weather Outlook National Weather Service Lincoln IL 301 PM CDT Sun Jul 23 2017 ILZ027>031-036>038-040>057-061-241100- Cass-Champaign-Christian-Coles-De Witt-Douglas-Edgar-Fulton-Knox- Logan-Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria- Piatt-Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion- Woodford- 301 PM CDT Sun Jul 23 2017 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...TONIGHT... Widely scattered thunderstorms will be possible into this evening. A few of the storms will be capable of producing strong wind gusts and hail. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... As another frontal boundary approaches the area later Wednesday and Thursday, thunderstorm chances will return to the area. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed early this evening. ILZ062-063-066>068-071>073-241100- Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland- 301 PM CDT Sun Jul 23 2017 This Hazardous Weather Outlook is for portions of east central Illinois and southeast Illinois. .DAY ONE...TONIGHT... Widely scattered thunderstorms will be possible this evening. Severe weather is not anticipated. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... As another frontal boundary approaches the area late Wednesday night into Thursday, thunderstorms chances will return to the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. Bak
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1021 AM CDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 1 E OLNEY 38.73N 88.07W
07/23/2017 M1.64 INCH RICHLAND IL COCORAHS
0700 AM HEAVY RAIN W PETERSBURG 40.01N 89.85W
07/23/2017 M1.23 INCH MENARD IL COCORAHS
0700 AM HEAVY RAIN 1 ESE CHATHAM 39.67N 89.68W
07/23/2017 M1.22 INCH SANGAMON IL COCORAHS
&&
JRPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1029 AM CDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 AM TSTM WND DMG SUMNER 38.72N 87.86W
07/23/2017 LAWRENCE IL LAW ENFORCEMENT
NUMEROUS TREES AND POWER LINES DOWN.
0555 AM TSTM WND DMG BIRDS 38.84N 87.67W
07/23/2017 LAWRENCE IL LAW ENFORCEMENT
NUMEROUS TREES AND POWER LINES DOWN.
0555 AM TSTM WND DMG LAWRENCEVILLE 38.73N 87.69W
07/23/2017 LAWRENCE IL LAW ENFORCEMENT
NUMEROUS TREES AND POWER LINES DOWN IN TOWN AND
COUNTYWIDE. RADAR ESTIMATES DAMAGE IN COUNTY OCCURRED
BETWEEN 535 AM AND 615 AM.
&&
BAKPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
1030 AM CDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM LIGHTNING MARSHALL 39.40N 87.69W
07/22/2017 CLARK IL PUBLIC
LIGHTNING STRUCK AND DAMAGED AN ASSISTED LIVING CENTER.
REPORTED VIA SOCIAL MEDIA
1155 PM TSTM WND GST 4 W OLNEY 38.73N 88.16W
07/22/2017 M60.00 MPH RICHLAND IL AWOS
AT OLNEY-NOBLE AIRPORT
1205 AM TSTM WND DMG OLNEY 38.73N 88.09W
07/23/2017 RICHLAND IL BROADCAST MEDIA
TREE SNAPPED. TIME ESTIMATED FROM RADAR.
0450 AM TSTM WND GST 2 W XENIA 38.64N 88.67W
07/23/2017 E65.00 MPH CLAY IL EMERGENCY MNGR
0452 AM TSTM WND DMG XENIA 38.64N 88.64W
07/23/2017 CLAY IL EMERGENCY MNGR
MULTIPLE TREE LIMBS DOWN. ONE MID SIZE TREE SNAPPED ABOUT
HALFWAY UP.
0515 AM TSTM WND GST FLORA 38.67N 88.48W
07/23/2017 M60.00 MPH CLAY IL AWOS
0526 AM TSTM WND GST 4 W OLNEY 38.73N 88.16W
07/23/2017 M61.00 MPH RICHLAND IL AWOS
AT OLNEY-NOBLE AIRPORT
0532 AM TSTM WND DMG OLNEY 38.73N 88.09W
07/23/2017 RICHLAND IL LAW ENFORCEMENT
SEVERAL TREE LIMBS AND POWER LINES DOWN
0539 AM TSTM WND DMG SUMNER 38.72N 87.86W
07/23/2017 LAWRENCE IL LAW ENFORCEMENT
NUMEROUS TREES AND POWER LINES DOWN.
0539 AM TSTM WND DMG NEWTON 38.99N 88.16W
07/23/2017 JASPER IL EMERGENCY MNGR
NUMEROUS TREES AND POWER LINES DOWN IN TOWN. ONE LARGE
TREE FELL ON A HOUSE.
0555 AM TSTM WND DMG BIRDS 38.84N 87.67W
07/23/2017 LAWRENCE IL LAW ENFORCEMENT
NUMEROUS TREES AND POWER LINES DOWN.
0555 AM TSTM WND DMG LAWRENCEVILLE 38.73N 87.69W
07/23/2017 LAWRENCE IL LAW ENFORCEMENT
NUMEROUS TREES AND POWER LINES DOWN IN TOWN AND
COUNTYWIDE. RADAR ESTIMATES DAMAGE IN COUNTY OCCURRED
BETWEEN 535 AM AND 615 AM.
0605 AM TSTM WND GST LAWRENCEVILLE AIRPORT 38.76N 87.61W
07/23/2017 M57.00 MPH LAWRENCE IL ASOS
0609 AM TSTM WND GST OBLONG 39.00N 87.91W
07/23/2017 M79.00 MPH CRAWFORD IL TRAINED SPOTTER
LARGE TREE AND NUMEROUS LARGE TREE LIMBS BLOW DOWN. POWER
IS OUT IN OBLONG.
0619 AM HEAVY RAIN LAWRENCEVILLE AIRPORT 38.76N 87.61W
07/23/2017 M1.10 INCH LAWRENCE IL ASOS
FELL IN HALF AN HOUR. HEAVY RAIN CONTINUES
0658 AM HEAVY RAIN OBLONG 39.00N 87.91W
07/23/2017 M0.78 INCH CRAWFORD IL TRAINED SPOTTER
0700 AM HEAVY RAIN W PETERSBURG 40.01N 89.85W
07/23/2017 M1.23 INCH MENARD IL COCORAHS
0700 AM HEAVY RAIN 1 E OLNEY 38.73N 88.07W
07/23/2017 M1.64 INCH RICHLAND IL COCORAHS
0700 AM HEAVY RAIN HAVANA 40.30N 90.06W
07/23/2017 M1.29 INCH MASON IL CO-OP OBSERVER
0700 AM HEAVY RAIN 1 ESE CHATHAM 39.67N 89.68W
07/23/2017 M1.22 INCH SANGAMON IL COCORAHS
0708 AM HEAVY RAIN LAWRENCEVILLE 38.73N 87.69W
07/23/2017 M1.37 INCH LAWRENCE IL ASOS
&&
BAKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
253 PM CDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN 2 WSW LAWRENCEVILLE 38.72N 87.72W
07/23/2017 M1.71 INCH LAWRENCE IL CO-OP OBSERVER
&&
EJLThe St Louis radar (KLSX), 99 km away, was scanning. The volume nearest the first event began at 21:19 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
A large tree limb was blown down at Cherry Point and Maple Avenue in Paris.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712068, 712069, 712073, 712070, 712071.